Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS La Crosse, WI

May 6, 2002Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 9:20 PM CDT for Grant County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 9:20 PM CDT (02:20 UTC)
Expired
May 6, 2002, 10:00 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:55 PM CDTHail 0.75Cuba City, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 070220
SVRLSE
WIC043-070300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
919 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1000 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DICKEYVILLE...OR ABOUT 4
  MILES NORTH OF DUBUQUE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR DICKEYVILLE AT 930 PM CDT...
  NEAR HAZEL GREEN AT 935 PM CDT...
  NEAR CUBA CITY...AND PLATTEVILLE AT 940 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4261 9092 4243 9088 4251 9042 4283 9043

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 6, 3:14 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT MON MAY 6 2002

FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION
CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH
TEMPERATURES.

18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM
NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS
POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE
SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE
CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF
THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH
OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA
THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE.

12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH
THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH
TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA
SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF
COLDER AIR.

IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS
AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO
THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS.
OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS
WAKE.

ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST
LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL
TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT...
LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE
TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT
EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN
VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST
NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN
PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN
THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE
SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION.

IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY
AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM
ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF
PRECIPITATION.

HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST
FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 6, 6:00 PM CDT, 3 hours 20 minutes before
MNZ079-086-087-094-062330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF SOUTHEAST
MINNESOTA...

THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

SOUTHEAST MINNESOTA...
WABASHA...DODGE...OLMSTED...AND MOWER.

THOMPSON
Local storm report, May 6, 6:24 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    4 W DECORAH               IA   1 INCH HAIL
05/06/02   WINNESHIEK                     REPORTED BY HAM RADIO
                                          SPOTTERS. FOG ALSO FORMING.

SHEA
Local storm report, May 6, 6:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    DECORAH                   IA   .75 INCH HAIL
05/06/02   WINNESHIEK                     REPORTED ON SOUTH SIDE OF
                                          DECORAH BY AMATEUR RADIO
                                          SPOTTERS.

SHEA
Local storm report, May 6, 6:43 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    5 SE DECORAH              IA   .75 INCH HAIL
05/06/02   WINNESHIEK                     REPORTED BY WINNESHIEK
                                          COUNTY EMERGENCY MANAGER 1
                                          MILE WEST OF WINNESHIEK AND
                                          ALLAMAKEE COUNTY LINE.

SHEA
Special weather statement, May 6, 7:10 PM CDT, 2 hours 10 minutes before
MNZ088-095-096-WIZ017-029-032>034-041-042-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE REST OF SOUTHEAST
MINNESOTA AND PORTIONS OF SOUTHWEST AND NORTH CENTRAL WISCONSIN...

THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

SOUTHEAST MINNESOTA...
FILLMORE...HOUSTON...WINONA.

SOUTHWEST AND NORTH CENTRAL WISCONSIN...
LA CROSSE...BUFFALO...TREMPEALEAU...JACKSON...CLARK...TAYLOR...
AND MONROE.

THOMPSON
Local storm report, May 6, 7:11 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WAUKON                    IA   1 INCH HAIL
05/06/02   ALLAMAKEE                      REPORTED BY THE GENERAL
                                          PUBLIC.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:33 PM CDTSevere Thunderstorm WarningARXGrant32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.